Montana, 2022

Damaging Wind in Montana, August 15, 2022

August 15, 2022 · NWS GGW · 1 event in 1 county or zone

A severe thunderstorm developed over northeast Montana during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A severe thunderstorm developed over northeast Montana during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 15, 7:38 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 15, 7:38 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
838 PM MDT Mon Aug 15 2022

.DISCUSSION...
Evening Update:

Isolated thunderstorms have been tracking steadily east across
Petroleum and Western Garfield Counties this evening. The storms
have had frequent lightning and observed wind gusts in excess of
40 mph along their way, but are beginning to diminish in
intensity. Pops and weather were adjusted to come into alignment
with recent trends and observations. Otherwise, the forecast looks
on track.

Previous Discussion:
Dry air and high pressure have expanded enough through the region
to push all precipitation out of NE Montana. A few models are
hinting that there may be some residual isolated rain showers this
afternoon through tonight, but confidence is low and impact should
be minimal. Chose to err on the side of caution and emphasize
these as slight chances.

Wednesday, as the western states ridge of hot high pressure
strengthens and becomes much more meridional in flow pattern, a
lee-side short-wave disturbance is forced to descend through the
east edge of the ridge. This will be directed through eastern
Montana along with a tightening in the pressure gradient. Models
are beginning to catch on to this evolution and paint some
thunderstorms through our area, but for now it looks to be
emphasized more for locations east of Fort Peck Lake. We should
soon be able to provide more detail with storm coverage for this.

Thursday through the weekend, the disturbance becomes more
organized near Fargo, North Dakota, but for us, dry and hot
weather will return under the re-strengthening western states
ridge of high pressure.      ----BMickelson

&&

.AVIATION...

PATTERN: High pressure continues to build into the region from the
north, but a few isolated, low-confidence thunderstorms are
possible later this evening for some NE MT TAF sites, with
greater moisture available near the North Dakota border.

FLIGHT CONDITIONS: VFR with brief IFR possible if a thunderstorm
happens to pass directly over a TAF site.

WINDS: This afternoon and evening from the N and NE around 10 to
12 kts. Then tomorrow, from the E and SE around 5 to 10 kts.

EQUIPMENT: While the KGDV visibility sensor is down,
amendments will be limited to cloud and wind for this terminal.

----BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 15, 4:50 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
550 PM MDT Mon Aug 15 2022

MTZ021-160045-
Petroleum MT-
550 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of central Petroleum
County through 645 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Roy, or 29 miles north of Winnett, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Petroleum
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
      4730 10859 4731 10834 4732 10832 4755 10831
      4758 10805 4712 10798 4710 10861 4710 10874
TIME...MOT...LOC 2350Z 250DEG 20KT 4740 10856

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Maliawco
Special weather statement, Aug 15, 5:44 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Glasgow MT
644 PM MDT Mon Aug 15 2022

MTZ016-021-022-160145-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
644 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of south central
Phillips, northeastern Petroleum and west central Garfield Counties
through 745 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Crooked Creek Rec Area, or 29 miles north of Winnett,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Devils Creek Rec Area, Crooked Creek Rec Area and U L Bend Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4752 10832 4775 10770 4759 10753 4734 10746
      4723 10828 4733 10832
TIME...MOT...LOC 0043Z 246DEG 27KT 4742 10821

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Maliawco
Special weather statement, Aug 15, 6:27 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
727 PM MDT Mon Aug 15 2022

MTZ021-022-160230-
Petroleum MT-Garfield MT-
727 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of southeastern
Petroleum and southwestern Garfield Counties through 830 PM MDT...

At 727 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mosby, or 26 miles east of Winnett, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sand Springs, Mosby, Edwards, Steve Fork and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4716 10810 4740 10717 4686 10702 4685 10789
      4682 10785 4680 10784 4680 10785 4679 10784
      4678 10785 4676 10783 4675 10801
TIME...MOT...LOC 0127Z 247DEG 27KT 4698 10780

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Maliawco

The radar

The Glasgow radar (KGGW), 100 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 15, 8:36 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -106.950

The Jordan Airport AWOS (KJDN) measured a thunderstorm wind gust of 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044870.